Alert archive / California / Tornado Warnings in 2014

Tornado Warning 5, NWS Sacramento, CA

March 26, 2014Butte County, Glenn County, California

NWS Sacramento, CA issued this tornado warning at Mar 26, 2014, 5:09 PM PDT for Butte County, Glenn County, California. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2014, 5:09 PM PDT (00:09 UTC)
Expired
Mar 26, 2014, 6:00 PM PDT
In force
51 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Butte County, CA, Glenn County, CA

The radar

The Beale AFB radar (KBBX), 39 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 5:30 PM PDTTORNADONe Willows, CAEF1 TORNADOES. TIME 530 PM TO 600 PM PDT. TWO TORNADOES TOUCHED DOWN NORTH AND SOUTH OF CR39, BETWEEN ROADS R AND TT. NORTHERN TORNADO, DAMAGE PATH LENGTH APPROXIMATELY 2700 FEET. OUTSHED BUILDING AND PHEASANT PEN DAMAGED NEAR ROADS T AND TT. SOUTHERN TORNADO,
Mar 26, 5:30 PM PDTTORNADONe Willows, CAEF1 TORNADO. TIME 530 PM TO 600 PM PDT. MULTIPLE TOUCHDOWNS ALONG COUNTY ROAD 39 BETWEEN ROADS P AND TT. DAMAGE PATH 24 FEET WIDE BY 1500 FEET LONG. WINDS UP TO 100 MPH WITH SIGNIFICANT DAMAGE TO ALMOND ORCHARDS AND OUTBUILDINGS. ABOUT 60 ALMOND TREES UPROOTED
Mar 26, 5:35 PM PDTTORNADO4 E Willows, CATORNADO ON GROUND BETWEEN WILLOWS AND GLENN. SPOTTER EL34.
Mar 26, 5:43 PM PDTTORNADO5 Sw Ordbend, CAEF1 TORNADO. DAMAGE PATH 24 FEET WIDE BY APPROXIMATELY 2500 FEET LONG. WINDS UP TO 100 MPH WITH SIGNIFICANT DAMAGE TO ALMOND ORCHARDS AND OUTBUILDINGS. 100+ ALMOND TREES UPROOTED,CAR WINDOWS BLOWN IN, NUMEROUS DECIDUOUS TREES DOWNED, DAMAGING FENCING AND DOG K
Mar 26, 5:44 PM PDTTORNADO3 E Bluegum, CACONFIRMED TORNADO ON THE GROUND, ABOUT 3-5 MILES EAST OF I-5, SPOTTER WAS LOCATED 2 MILES EAST OF I-5 AT COUNTY ROAD 39 AND ROAD P.
Mar 26, 5:45 PM PDTHAIL 13 E Bluegum, CAQUARTER-SIZE HAIL REPORTED 2 MILES EAST OF I-5 AT INTERSECTION OF COUNTY ROAD 39 AND ROAD P.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this tornado warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 0.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
859 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

150 
WFUS56 KSTO 270009
TORSTO
CAC007-021-270100-
/O.NEW.KSTO.TO.W.0005.140327T0009Z-140327T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
509 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME WEST CENTRAL BUTTE COUNTY IN NORTHERN CALIFORNIA...
  EAST CENTRAL GLENN COUNTY IN NORTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF WILLOWS...

* UNTIL 600 PM PDT

* AT 503 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD   
WEST OF INTERSTATE 5...OR 6 MILES NORTH OF WILLOWS...MOVING EAST 
SOUTHEAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS OF HAIL HAVE ALSO BEEN 
REPORTED.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  ARTOIS...ORDBEND...GLENN...CODORA AND BUTTE CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3966 12193 3944 12196 3953 12229 3968 12226
TIME...MOT...LOC 0008Z 285DEG 9KT 3960 12221

$$

JCLAPP
1 follow-up statement
637 
WWUS56 KSTO 270047
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
547 PM PDT WED MAR 26 2014

CAC007-021-270100-
/O.CON.KSTO.TO.W.0005.000000T0000Z-140327T0100Z/
GLENN CA-BUTTE CA-
547 PM PDT WED MAR 26 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR EXTREME
WEST CENTRAL BUTTE AND EAST CENTRAL GLENN COUNTIES...

AT 543 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A DANGEROUS TORNADO. THIS TORNADO WAS LOCATED 
6 MILES NORTHWEST OF GLENN...OR 7 MILES NORTHEAST OF 
WILLOWS...MOVING EAST SOUTHEAST AT 5 TO 10 MPH. SIGNIFICANT AMOUNTS 
OF HAIL HAVE ALSO BEEN REPORTED.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ORDBEND...CODORA AND BUTTE CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3967 12215 3966 12193 3944 12196 3950 12218
TIME...MOT...LOC 0046Z 285DEG 9KT 3958 12209

$$

JCLAPP

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Mar 26, 4:12 PM PDT, 57 minutes earlier.

Area forecast discussion, Mar 26, 4:12 PM PDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
412 PM PDT Wed Mar 26 2014

.Synopsis...
Significant mountain snow and gusty winds are likely with
good potential for isolated thunderstorms today...some possibly
strong storms. Wet and cooler weather will continue through the
weekend.

&&

.Updated Discussion...
Next wave of precip is spreading into the Sierra as the next
batch of short-wave energy rotates inland. Forecast soundings
indicate showers and good potential for some thunderstorms this afternoon
in the valley. The CAPE layer is relatively shallow, but that is
normal for here. The interesting thing to note is the shear
values. The 0-1 km shear is anywhere from 12 to 20 m/s while the
0-6 km shear is from 35 to 55 m/s, with the strongest areas
between Sacramento and Red Bluff. The significance of these shear
profiles are that they are very favorable for rotating updrafts as
individual cells develop. Several cells have begun to do just
that.

We are not making any major changes to the snow amounts and the
Winter Storm Warning. The next wet system is forecast to drop
southward through the region Saturday.    JClapp

&&

.Extended Discussion (Sunday through Wednesday)

Pacific moisture tap and associated surface precip band will shift
southward across the forecast area late Saturday into early
Sunday. Models are in decent agreement with the timing, so
confidence is high in widespread rain/snow Saturday night. This
will be another winter-like system with snow levels as low as
4000ft, so passes will see accumulating snow once again. Heavier
rains are expected compared to the current mid-week system, with a
half inch to an inch of rain possible in the Valley and a foot or
more in the mountains.

Models show weak ridging over the state on Sunday but WAA and
weak lift could promote some continued light overrunning
precipitation mainly north of the Sacramento area. Daytime highs
will range from a little below normal to the north where cloud
cover will be more extensive to a little above normal to the
south.

The next in a series of Pacific storm systems is forecast to move
into NorCal by Monday afternoon, bringing another good chance of
precipitation to the entire CWA. Relatively low snow levels are
expected with this system (which has the potential to be even
colder than the last). The upper low is forecast to push inland on
Tuesday bringing a turn to showery conditions with continued
cooler than normal daytime temperatures. -DVC

&&

.Aviation...

Another day of showers and thunderstorms today with an unstable
airmass behind last evenings cold frontal passage. VFR with areas of
MVFR conditions in the Valley. Over the mountains, IFR/LIFR ceilings
and visibilities with snow down to 4000 feet. Improving conditions
for the Valley overnight, with improving conditions for the
mountains by 18z Thursday.

&&

.STO Watches/Warnings/Advisories...
winter storm warning until 11 am pdt thursday above 5000 feet in
the west slope northern sierra nevada...western plumas
county/lassen park.

&&

In the hours before

Special weather statement, Mar 26, 3:32 PM PDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
332 PM PDT WED MAR 26 2014

CAZ015-066-262330-
NORTHEAST FOOTHILLS/SACRAMENTO VALLEY CA-NORTHERN SACRAMENTO VALLEY
CA-
332 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL TEHAMA COUNTY IN NORTHERN CALIFORNIA
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 430 PM PDT

AT 330 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF ROSEWOOD..MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   COTTONWOOD AND  ANDERSON...
   DAIRYVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4050 12212 4030 12196 4020 12248 4036 12259
TIME...MOT...LOC 2232Z 268DEG 10KT 4032 12242

CS
Special weather statement, Mar 26, 4:14 PM PDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
414 PM PDT WED MAR 26 2014

CAZ017-067-270000-
MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA-
414 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL SACRAMENTO COUNTY IN CENTRAL CALIFORNIA
  WEST CENTRAL AMADOR COUNTY IN CENTRAL CALIFORNIA
  SOUTHWESTERN EL DORADO COUNTY IN CENTRAL CALIFORNIA

UNTIL 500 PM PDT

AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SLOUGHHOUSE..MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   RANCHO MURIETA AND  CARBONDALE...
   RANCHO MURIETA...
   FOREST HOME...
   LATROBE AND  DRYTOWN...
   PLYMOUTH...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3866 12086 3843 12075 3836 12119 3853 12127
TIME...MOT...LOC 2314Z 230DEG 17KT 3847 12113

CS
Special weather statement, Mar 26, 4:41 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
441 PM PDT WED MAR 26 2014

CAZ015-270030-
NORTHERN SACRAMENTO VALLEY CA-
441 PM PDT WED MAR 26 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL SHASTA COUNTY IN NORTHERN CALIFORNIA

UNTIL 530 PM PDT

AT 436 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REDDING..MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   REDDING...
   PALO CEDRO...
   MILLVILLE...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4070 12217 4042 12211 4041 12245 4061 12244
TIME...MOT...LOC 2341Z 246DEG 12KT 4055 12238

CS
Local storm report, Mar 26, 4:46 PM PDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
446 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FUNNEL CLOUD     1 E WILLOWS           39.52N 122.19W
03/26/2014                   GLENN              CA   TRAINED SPOTTER

            ROTATING FUNNEL CLOUD WITNESSED 5 MILES NORTHWEST
            OF WILLOWS, FUNNEL EXTENDING HALFWAY TO THE
            GROUND. SPOTTERS EL34 AND PL65.

&&

DVC
Local storm report, Mar 26, 5:01 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
501 PM PDT WED MAR 26 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NNW ARTOIS            39.65N 122.20W
03/26/2014  E0.25 INCH       GLENN              CA   LAW ENFORCEMENT

            HAIL COVERING I-5 BETWEEN COUNTY ROAD 27 AND
            COUNTY ROAD 33. TRAFFIC IS STOPPED TO WAIT
            OUT THE STORM.

&&

NWS SACRAMENTO CA
IRIS SYSTEM
Local storm report, Mar 26, 5:03 PM PDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
503 PM PDT WED MAR 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FUNNEL CLOUD     2 W WILLOWS             39.52N 122.24W
03/26/2014                   GLENN              CA   PUBLIC

            RELAYED BY GLENN COUNTY SHERIFF.

&&

KS

The office that day

Everything else NWS Sacramento, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 5:40 PM PDTTornado WarningSTOPlacer, Sacramento, Sutter50 min
Mar 26, 6:01 PM PDTTornado WarningSTOButte, Glenn44 min
Mar 26, 6:12 PM PDTTornado WarningSTOPlacer, Sacramento, Sutter48 min
Mar 26, 6:19 PM PDTSpecial Weather StatementSTOTehama41 min
Mar 26, 6:57 PM PDTSpecial Weather StatementSTOButte48 min
Mar 26, 7:00 PM PDTTornado WarningSTOEl Dorado, Placer45 min
Mar 26, 7:33 PM PDTSpecial Weather StatementSTOButte42 min
Mar 27, 2:44 PM PDTWinter Storm WatchSTO13 hr

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.